Pennsylvania, 2005

Damaging Wind in Pennsylvania, May 14, 2005

May 14, 2005 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 2:28 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 14, 2:28 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT SAT MAY 14 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT APPROACHES FROM THE WEST. FROPA ACROSS CWA
THIS EVENING. ACCORDING TO BUFKIT SOUNDINGS AND RUC MODEL IT APPEARS
MOST LIKELY AREA FOR SEVERE WEATHER, IN OUR CWA, IS SOUTH OF KPBZ
WHERE SKIES ARE SUNNY. LIS RUNNING MINUS 3 TO MINUS 6 OVER THIS
AREA LATE THIS AFTERNOON AND EVENING. CAPE VALUES AROUND 1000 J/KG.
SHEAR VALUES NOT IMPRESSIVE WITH UNIDIRECTIONAL WINDS SO EXPECT
GUSTY TSTM WINDS AS PRIMARY THREAT. WET BULB ZERO TOO HIGH FOR
SIGNIFICANT HAIL. BEST TIME FROM AROUND 20Z TO 01Z. AFTER FROPA,
LATER THIS EVENING AND OVERNIGHT INTO SUNDAY, CLOUDINESS HANGS
AROUND AS SECONDARY TROUGH MOVES THROUGH PREDAWN SUNDAY. ABUNDANT
LOW LEVEL MOISTURE CONTINUES ON SUNDAY PER CROSS SECTIONS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
RA CHCS EXPECTED TO GRADUALLY DIMINISH THROUGH SUN EVE AS MID LVL
TROF AXIS PROGRESSES E OF THE AREA AND DRIER AIR ADVCTS IN.  DRY WX
WITH THUS BGN THE NEW WEEK BUT TEMPS WL BE BLO SEASONAL LVLS...AND
WL RMN SO FOR THE WEEK...AS ERN CONUS WL RMN UNDR OVRALL TROF.

TROF CURRENTLY PROGGD TO NEGATIVELY TILT WITH SHRTWV MOVG INTO ITS
BASE...GENERATING NEW RA CHC BY WED. MIDWRN SHRTWV TO QUICKLY
FOLLOW...TIMING OF ALL QNABLE...SO RA CHCS WL BLANKET THE FINAL PDS
OF THE LONG TERM.

&&

.AVIATION...
GENERALLY MVFR TO IFR CIGS/VSBYS IN SHOWERS AND TSTMS THROUGH THIS
EVENING. LATE AFTERNOON AND EVENING EXPECT GUSTY THUNDERSTORM WINDS
AS COLD FRONT APPROACHES AND MOVES THROUGH. VFR CONDS OUTSIDE PCPN.
MVFR CIGS OVERNIGHT AND ON INTO SUNDAY AS SECONDARY TROUGH MOVES
THROUGH WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...MDZ001.
OH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...OHZ059-069.
PA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...PAZ021-023-029>032.
WV...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...WVZ002>004-
012-021>023-041.

&&
Hazardous weather outlook, May 14, 2:08 AM EST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 AM EDT SAT MAY 14 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150700-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
308 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS PARTS OF THE UPPER OHIO VALLEY THIS AFTERNOON AND
TONIGHT. THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL. STORMS
WILL FORM AHEAD OF AN APPROACHING COLD FRONT WHICH WILL SWEEP ACROSS
THE REGION FROM WEST TO EAST THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 14, 2:23 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT SAT MAY 14 2005

OHZ059-069-PAZ029-031-WVZ003-004-012-021-022-142030-
BELMONT OH-GREENE PA-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE
OH-OHIO WV-WASHINGTON PA-WETZEL WV-
323 PM EDT SAT MAY 14 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BELMONT...MONROE...WASHINGTON...GREENE...OHIO...MARSHALL...
MONONGALIA...WETZEL AND MARION...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A SHORT LINE OF THUNDERSTORMS EXTENDING FROM 9 MILES WEST
OF FLY TO 16 MILES SOUTH OF FLY....MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL MOVE INTO WETZEL COUNTY BY 4 PM.  THESE AND OTHER
THUNDERSTORMS EXTENDING UP THE WEST VIRGINIA PANHANDLE ARE CAPABLE
OF PRODUCING GUSTY WIND.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

15
Special weather statement, May 14, 2:35 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SAT MAY 14 2005

MDZ001-OHZ059-069-PAZ021-023-029>032-WVZ002>004-012-021>023-041-
150100-
ALLEGHENY PA-BELMONT OH-BROOKE WV-FAYETTE PA-GARRETT MD-GREENE PA-
INDIANA PA-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-OHIO WV-
PRESTON WV-TUCKER WV-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
335 PM EDT SAT MAY 14 2005

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        FAYETTE          GREENE           INDIANA
WASHINGTON       WESTMORELAND

IN WEST VIRGINIA...

BROOKE           MARION           MARSHALL         MONONGALIA
OHIO             PRESTON          TUCKER           WETZEL

IN OHIO...

BELMONT          MONROE

IN MARYLAND...

GARRETT

<<< CALL TO ACTION >>> WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE
SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT
USE TELEPHONESOR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL
THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM
THE WEATHER IN A STRONG BUILDING.DAMAGING WIND...LARGE HAIL...HEAVY
RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM
HASPASSED.
Special weather statement, May 14, 2:56 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT SAT MAY 14 2005

PAZ031-032-WVZ012-021-022-142030-
FAYETTE PA-GREENE PA-MARION WV-MONONGALIA WV-WETZEL WV-
356 PM EDT SAT MAY 14 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...GREENE...MONONGALIA...WETZEL AND MARION...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF
WILEYVILLE....MOVING NORTHEAST AT 45 MPH.  WIND GUSTS UP TO 55 MPH
ARE POSSIBLE WITH THESE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BUZZ......NEMACOLIN...ROGERSVILLE...CHARTIERS...MORRISVILLE...OAK
FOREST...AND BLACKSVILLE.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT STRONG WIND OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

15
Special weather statement, May 14, 3:04 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT SAT MAY 14 2005

PAZ021-030-142100-
ALLEGHENY PA-WESTMORELAND PA-
404 PM EDT SAT MAY 14 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WESTMORELAND AND ALLEGHENY...

AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER FOX CHAPEL....MOVING NORTHEAST AT
35 MPH. WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM
AS WELL AS VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FOX CHAPEL...NATRONA HEIGHTS...NEW KENSINGTON...PENN HILLS...
  PLUM...RUSSELLTON AND SPRINGDALE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

The radar

The Pittsburgh radar (KPBZ), 55 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
May 14, 3:32 PM EST
Where
Westmoreland County, 3 mi NE of North Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -79.567

Large tree blown down on Orr Ave in Oklahoma Boro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446345.